General sugery and our meds


#1

I am sitting here three days after keyhole surgery to sort out rigidity in my knee caused by deterioration in my cartilage. I do hope the spell check is working on this.

I practise a philosophy of life that I refer to as realistic positivism and despite my current feelings I hope in  due course to return fully to that attitude.

Right now though I am wondering if I have in fact made the right decision to have had the surgery at all. Bearing in mind that I have been a PWP since 2007 and am now an OAP. To put that in perspective since diagnosis I have still managed 18 holes of golf twice a week for approximately 45 weeks a year. This year has been different. By Feb. this year, I was finding it impossible to play at all due to extreme pain caused by my knee swelling up. I found that after stopping for four weeks the swelling went down and I was able to play once a week. If I played twice the swelling returned and that was it for another fortnight.

Golf is important to me. It is my sole form of exercise. It keeps me focused and competitive. It is one of the cheapest forms of sport becoming ever more cheaper the more often you play. It also assists me in my fund raising activities.

So I went to my GP and he diagnosed general deterioration due to excess calcium build up. I was referred to a surgeon and we discussed cleaning up the knee. I made them aware of Parkinson's but it was not deemed an issue. To be honest I did not consider it either.

On Monday at 10:30 I was administered a general anaesthetic and the next I remember was waking to a voice saying you are back in your room. Time is now  rather vague but I would estimate that I had the compulsion to dress within fifteen minutes. With no one else there I dropped the gowns, donned my shirt and under pants and was up to the knees in my trousers when I started to pass out. I lay down and after an interval finished dressing. I was scheduled for release at 3:30. That did not happen because the rest of the day until 7:30 was taken up with BP checks every half hour. My readings were all over the place. Rocketing and plummeting to the point where I could  not care less as long as they let me sleep. Anyway, things calmed enough for me to go home and I don't remember anything until the next day. I think though it is fair to say that my meds reacted badly with the general anaesthetic. Is it naive to think that they should have known about this or at least the possibility?

Here I am now three days later and my leg is sorer than it has ever been. The bandages came off yesterday and The wound is healing beautifully. What I don't now know is, will the knee recover to the point where it will no longer swell and will I know any different because of the Parkinson's. I know there is no gain without pain and right now I almost wish I had not gone ahead. The next six weeks will tell me one way or another. One thing I do know is that is the last time I will have a general anaesthetic other than for DBS.  


#2

Hi Bogman

Really sorry to hear about the general anaesthetic - that must have been incredibly scary. But I'm so glad to hear that the knee is healing well. Hopefully the end result of all this will be a real improvement in walking. 

Must be frustrating for you to have to sit around as I know you're a really energetic person. Hopefully the forum will keep you entertained while you recover. 

Best wishes

Ezinda


#3

Thank you Ezinda for your kindness and inspiration. It is good to know I am not invisible!

I'm melting, I'm melting. ( name the film)


#4

Bogman

I had the same sort of experience i had  a day case operation in December 2012  i had a general  anaesthetic also, at that point i had not been diagnosed with pd i was diagnosed in August 2013 , i have never had problems with general anaesthetics before but i had a hard time waking up after and when i did finally wake up all i can remember was the room spinning and being hit by a horrendous wave of nausea   my blood pressure had dropped really low  i  was  having bp checks every few minutes they eventually agreed to let me go home on the basis i went home and straight to bed , i have never reacted like that to anaesthetic before  .


#5

Hi Shelly,

I think mine is attributable to the Parky meds. Pramipexole, Stalevo and Rasagiline.I had a similar episode when they put me on anti inflammatory  tablets. Those I took one dose of half hour later it was nearer my God to thee. They went down around the bend.

It is concerning in your case because it was before you started taking Parky meds. Were you on anything else? I hope you do not ever need surgery again but if you do shout what happened to you and also make sure that it is recorded in your medical records.


#6

Only other medication i was on at that  time was Thyroxine, i hope i never need a general anaesthetic again but if i do i shall certainly shout from the roof tops  as i now take Madopar 125mg 5 times a day and Rasagiline , but i did have to have some tests before the op has i was born with a slight heart murmur  it was investigated and i have some reverse blood flow  through one of the valves in my heart  medical profession say it needs no treatment  but  i remember the anaesthetist coming to see me before the op and saying  he remembers having a meeting about me before the op and he said he was happy to give the anaesthetic so it could have been down to that


#7

Anaesthesia had an horrendous affect on my OH.

He was in hospital for 3 weeks after undergoing  a sigmoidectomy; post op was in intensive care and the combined effects of anaesthesia and controlled drugs, (locked in a dispenser and via a drip), to relieve pain, was the most horrific experience; he suffered dreadful hallucinations, and that was not the worst of it.

I have had many ops, both major and day case and always have a drop in blood pressure, shakes because I feel cold, nausea, fainting etc.but noting like my OH experienced.

Hope you are soon on the mend Bogman.


#8

 

      I have no doubt that the six consecutive painful bowel exams I had to go through in the early to nid nineties were the catalyst resulting inallowing PD to take permanent residence in my brain, I  was not aware of the link until about two yrs ago, and that was when my gall bladder was removed, I noticed the pd was much worse, this op was followed a few months later by the Duodopa  although general  anesthetic   was not used  and Ddpa is so effective I have not really noticed the rapid deteriation until about 5 weeks ago when I had a number of very bad shutdowns through the night, terrifying shutdowns, the pump  is taken off at 11-11.30 and I must use soluble or capsules through the night, Madopar, so I began to investigate and my suspicions were confirmed, there is a link, too late of course, damage done,and anyway I  could not have endured the operations without GA,  SO ROCK AND A HARD PLACE, comes to mind.frown

                                                 Regards Kindfull   FED


#9

What an awful experience! I do hope they find a way to help you soon!